New Mexico, 2014

High Wind in New Mexico, November 25, 2014

November 25, 2014 · NWS ABQ · 1 event in 1 county or zone

Fast northwest flow over the area behind a slow-moving trough produced widespread windy conditions over much of eastern New Mexico. The strongest winds impacted the area around Clines Corners where a peak wind gust to 59 mph was reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Fast northwest flow over the area behind a slow-moving trough produced widespread windy conditions over much of eastern New Mexico. The strongest winds impacted the area around Clines Corners where a peak wind gust to 59 mph was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 25, 10:50 AM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Nov 25, 10:50 AM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1050 AM MST TUE NOV 25 2014

.AVIATION...
18Z TAF CYCLE
VFR CONDITIONS EXPECTED THROUGH PERIOD. HOWEVER...STRONG NORTH TO
NORTHWEST WINDS ALOFT OVER NEW MEXICO ALONG WITH A LEE TROUGH IN
THE EASTERN PLAINS WILL SUPPORT MODERATELY STRONG WINDS THIS
AFTERNOON AND EARLY EVENING...PARTICULARLY FROM THE CENTRAL HIGH
TERRAIN TO THE EAST CENTRAL PLAINS. ALONG THE INTERSTATE 40
CORRIDOR...FROM KCQC TO KTCC...WEST TO SOUTHWEST WINDS WILL HAVE GUSTS
RANGING FROM 25 TO 45 MPH. LOOK FOR WINDS TO RELAX MOST LOCATIONS
AFTER SUNSET...EXCEPT ACROSS THE CENTRAL HIGHLANDS INCLUDING
KCQC WHERE GUSTY WINDS WILL PERSIST OVERNIGHT.

05

&&

.PREV DISCUSSION...250 AM MST TUE NOV 25 2014...
.SYNOPSIS...
FINE FALL WEATHER ON THE WAY WITH HIGHER TEMPERATURES AND LOWER
WINDS. WINDS WILL STAY UP TODAY ESPECIALLY OVER THE EAST. THE
TEMPERATURES WILL REMAIN BELOW NORMAL DISSIPATE RISING 5 TO 10
DEGREES OVER YESTERDAY. A WEAK BACK DOOR FRONT WILL DROP INTO
THE NORTHEAST TONIGHT AND WEAKEN WEDNESDAY. THIS WILL HOLD UP
THE WARMUP IN THE FAR NORTHEAST FOR A DAY. FANTASTIC WEATHER
FOR THANKSGIVING THROUGH THE WEEKEND. OUR NEXT STORM MAY ARRIVE
EARLY NEXT WEEK FROM THE WEST.

&&

.DISCUSSION...
ANOTHER COLD MORNING WITH BRISK WINDS IN SOME AREAS. WINDS WILL
HOLD UP TODAY WITH BREEZY TO WINDY CONDITIONS OVER MUCH OF THE
EAST. SUNSHINE WILL GIVE WAY TO HIGH CLOUDS FROM NORTH TO SOUTH
DURING THE DAY. WHILE HIGHS WILL BE MOSTLY 5 TO 10 DEGREES HIGHER
THAN MONDAY...TEMPERATURES WILL STILL BE BELOW NORMAL...RIGHT AT
NORMAL IN CLAYTON.

A WEAK BACK DOOR COLD FRONT WILL DROP SOUTH INTO THE NORTHEAST
AND EAST CENTRAL PLAINS TONIGHT BEFORE DISSOLVING WEDNESDAY. NO
PRECIPITATION IS EXPECTED BUT WE WILL LOSE THE LEE SIDE TROUGH
WEDNESDAY...RESULTING IN A SLOWER WARMUP IN THE NORTHEAST AND
EAST CENTRAL ZONES. IN FACT WE HAVE 54 FOR A HIGH IN CLAYTON BOTH
TODAY AND WEDNESDAY. WINDS WILL BE NOTICEABLY LESS ACROSS THE
ENTIRE CWA WEDNESDAY.

THE WARMING TREND WILL SKYROCKET THANKSGIVING AND FRIDAY WITH
HIGHS ON FRIDAY 10 TO 20 DEGREES ABOVE LATE NOVEMBER NORMALS.
ADD IN PLENTY OF SUNSHINE AND GENERALLY LIGHT WINDS AND WE HAVE
THE MAKINGS FOR FANTASTIC WEATHER AND GREAT TRAVEL CONDITIONS
THROUGH THE HOLIDAY PERIOD.

THIS FINE WEATHER IS THANKS TO AN AREA OF HIGH PRESSURE BUILDING
IN FROM THE SOUTHWEST. THIS RIDGE WILL FLATTEN OVER THE UPCOMING
WEEKEND...LOWERING HEIGHTS AND INCREASING THE WINDS. THE HIGH
TEMPERATURES WILL LEVEL OFF OR DROP A LITTLE ON SATURDAY AND
LOWER SEVERAL MORE DEGREES ON SUNDAY. A BACK DOOR FRONT LOOKS
SLOWER ON THE EXTENDED MODELS...NOT REACHING THE FAR NORTHEAST
UNTIL DURING THE DAY SUNDAY. THIS WILL KEEP HIGHS ABOVE NORMAL
EVEN IN THE NORTHEAST.

OUR NEXT STORM SYSTEM IS FORECAST TO REACH CA MONDAY AND RACE
EAST TUESDAY...CROSSING NM TUESDAY NIGHT. PRECIPITATION CHANCES
WILL BE BEST MONDAY NIGHT INTO TUESDAY NIGHT AND WILL FAVOR THE
WESTERN HALF OF THE CWA. HIGH TEMPERATURES WILL CONTINUE TO
DROP...FALLING BELOW NORMAL IN THE WEST BY TUESDAY AND NEAR
NORMAL IN THE EAST. MODERATE WINDS WILL BE FELT BOTH DAYS. CHJ

&&

.FIRE WEATHER...
EXPECT A DRY AND RELATIVELY UNEVENTFUL WEATHER PATTERN FOR THE
REMAINDER OF THE WEEK AND THROUGH THE COMING WEEKEND.  DRY NW
FLOW ALOFT ON THE WEEKDAYS WILL TRANSITION TO ZONAL FLOW ALOFT
AND REMAIN DRY THIS WEEKEND.

AFTER A COLD START...A WARMING TREND WILL COMMENCE TODAY THROUGH
FRIDAY.  HIGH TEMPERATURES SHOULD REACH AROUND NORMAL AREAWIDE
WEDNESDAY...THEN PEAK AROUND 8 TO 19 DEGREES ABOVE NORMAL ON
FRIDAY. MINIMUM HUMIDITIES WILL GENERALLY TREND DOWNWARD DAILY
THROUGH SATURDAY...EXCEPT FOR WEDNESDAY WHEN THEY SHOULD CLIMB AS
A WEAK UPPER LEVEL TROUGH BRIEFLY AMPLIFIES OVERHEAD AND AN
EASTERLY WIND SHIFT OCCURS ON THE PLAINS.

FLOW ALOFT WILL REMAIN BRISK ACROSS THE EASTERN HALF OF THE
FORECAST AREA TODAY...AND THERE WILL BE A STOUT LEE TROUGH AT THE
SURFACE. BREEZY TO WINDY CONDITIONS ARE EXPECTED ALONG AND EAST OF
THE CENTRAL MOUNTAIN CHAIN...AND ESPECIALLY DOWN THE I-40 CORRIDOR
THROUGH THIS AFTERNOON. EXCEPT FOR POCKETS OF POOR VENTILATION
AROUND RATON AND TAOS...VENT RATES LOOK GOOD TODAY DUE TO THE
LINGERING WIND. HOWEVER...WIDESPREAD POOR VENTILATION IS EXPECTED
WEDNESDAY AND THURSDAY AS WINDS WEAKEN. SPEEDS SHOULD TREND
STRONGER AND VENTILATION SHOULD TREND UPWARD FRIDAY THROUGH THE
WEEKEND AS WINDS ALOFT STRENGTHEN IN THE TRANSITION TO A ZONAL
FLOW PATTERN. THIS WILL ALSO INDUCE A SURFACE TROUGH IN THE LEE OF
THE SOUTHERN ROCKIES FAVORING THE PLAINS FOR STRONGER GUSTS EACH
AFTERNOON.

TEMPERATURES LOOK TO TREND DOWNWARD THIS WEEKEND INTO EARLY NEXT
WEEK AS PRESSURE HEIGHTS FALL IN RESPONSE TO A DEEPENING LONG WAVE
TROUGH OVER THE PACIFIC COAST. HUMIDITIES WILL ALSO TREND UPWARD
SUNDAY AND MONDAY. GFS AND ECMWF DISAGREE ON TRACK...STRENGTH AND
TIMING...BUT THEY DO GENERALLY AGREE ON THIS UPPER LEVEL TROUGH
CROSSING NM WITH SOME PRECIPITATION AND POSSIBLY SOME WIND TUESDAY
AND/OR WEDNESDAY OF THE COMING WORK WEEK. 44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Nov 25, 6:17 AM MST, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
617 AM MST TUE NOV 25 2014

NMZ501>540-261300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
617 AM MST TUE NOV 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

40

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Highlands

When
November 25, 2:10 PM MST to 2:30 PM MST
Where
Central Highlands forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544071.